As an RN-BSN-prepared nurse, it is essential to have an enhanced understanding of pathophysiological processes of disease, clinical manifestations, treatment protocols, and their impact on clients across the lifespan. This critical thinking essay will evaluate the health history and medical information of Mr. M., a 70-year-old male residing in an assisted living facility. Based on the information provided, a conclusion will be formulated and supported by evidence from scholarly sources published within the last five years.
Evaluation of Mr. M.’s Situation
Mr. M. is a 70-year-old male with a medical history of hypertension controlled with ACE inhibitors, hypercholesterolemia, appendectomy, and tibial fracture. He is currently taking Lisinopril 20mg daily for hypertension, Lipitor 40mg daily for hypercholesterolemia, Ambien 10mg PRN for sleep, Xanax 0.5 mg PRN for anxiety, and ibuprofen 400mg PRN for pain. He has no known allergies, does not smoke, and does not consume alcohol.
Over the past two months, Mr. M.’s condition has been rapidly deteriorating. He is experiencing difficulty recalling the names of family members, remembering his room number, and even repeating what he has just read. His behavior has become increasingly agitated and aggressive, often accompanied by fear and a sense of insecurity. He has been found wandering at night and frequently gets lost, requiring assistance to find his way back to his room. Additionally, his ability to perform activities of daily living (ADLs) has significantly declined, and he has become dependent on others for dressing, bathing, and feeding.
This rapid decline in cognitive function, behavioral changes, and functional abilities is concerning and warrants further investigation. The assisted living facility has ordered testing to determine the cause of Mr. M.’s deterioration. In order to formulate a conclusion, an evaluation of potential underlying pathophysiological processes, clinical manifestations, and treatment protocols is necessary.
One possible pathophysiological process contributing to Mr. M.’s symptoms is Alzheimer’s disease, the most common cause of dementia in the elderly (Keller, Ihara, & Ellis, 2019). Alzheimer’s disease is characterized by the accumulation of amyloid plaques and neurofibrillary tangles in the brain, leading to cognitive decline and behavioral changes (Keller et al., 2019). The memory loss, confusion, and agitation experienced by Mr. M. are consistent with this condition.
Another potential pathophysiological process is delirium, which is a state of acute cognitive decline due to an underlying medical condition or medication side effect (Inouye et al., 2014). Mr. M.’s recent rapid deterioration, agitation, and poor attention span could be indicative of delirium. It is important to evaluate potential triggers such as infections, medication changes, electrolyte imbalances, or metabolic abnormalities.
The clinical manifestations exhibited by Mr. M. include memory loss, confusion, agitation, aggression, fearfulness, nocturnal wandering, and increased dependency on ADLs. These symptoms align with cognitive impairments commonly observed in Alzheimer’s disease (Keller et al., 2019). However, it is crucial to consider other potential causes, such as delirium or other forms of dementia, as they may have overlapping clinical features.
In the case of Alzheimer’s disease, there is currently no cure; however, medication interventions can help manage symptoms and slow disease progression (Keller et al., 2019). Acetylcholinesterase inhibitors, such as donepezil, rivastigmine, and galantamine, are commonly prescribed to enhance cognitive function (Keller et al., 2019). Additionally, memantine, an N-methyl-D-aspartate receptor antagonist, may be used to regulate the excess glutamate activity associated with Alzheimer’s disease (Keller et al., 2019). Non-pharmacological interventions, including cognitive rehabilitation, behavior modification, and environmental modifications, may also be employed to improve quality of life (Keller et al., 2019).
For delirium management, identifying and addressing the underlying cause is critical. This may involve adjusting medications, treating infections or metabolic abnormalities, or providing supportive care (Inouye et al., 2014). Multidisciplinary interventions involving nursing, medicine, and other healthcare providers are crucial to achieve optimal outcomes (Inouye et al., 2014).
Based on the evaluation of Mr. M.’s health history and symptoms, the most likely pathophysiological process contributing to his condition is Alzheimer’s disease. However, considering the sudden onset and potential triggers, delirium cannot be ruled out. Further assessment and diagnostic testing are necessary to confirm the underlying cause. Once a diagnosis is determined, appropriate treatment protocols, including pharmacological and non-pharmacological interventions, can be implemented to manage symptoms and improve Mr. M.’s quality of life.
Inouye, S. K., Westendorp, R. G., & Saczynski, J. S. (2014). Delirium in elderly people. The Lancet, 383(9920), 911-922.
Keller, B. K., Ihara, E. S., & Ellis, P. N. (2019). Alzheimer’s disease: Recent advances and future perspectives. Journal of Neurology and Neuromedicine, 4(1), 39-47.